The New Epidemic: Fentanyl

The+New+Epidemic%3A+Fentanyl

Maren Steinke, Copy Editor

Fentanyl use in the United States (U.S.) and Nebraska has significantly increased in the past years, and the Lincoln Police Department has seen a spike in fentanyl-related deaths from 2019 to 2020 to the present time. Fentanyl is a powerful opioid that is 50 to 100 times as potent as morphine and is so strong that even small amounts can cause an overdose, which has grave and sometimes deadly side effects. Despite the increase of fentanyl in physical presence and the media, only 70 percent of a group of 171 LSE students and staff reported in a voluntary survey that they knew what fentanyl is. Only 58 percent of respondents knew that fentanyl can be used as a “date-rape drug” similar to the more widely known Rohypnol, as both can render a person unconscious in certain doses.  

Although only roughly 10 percent of respondents in the survey said that they or someone they know has been involved in a fentanyl overdose, the topic of fentanyl is still very relevant. As many people know, fentanyl is widely known for being laced into other drugs to enhance their effect, or even in rare cases, Halloween candy.

Fentanyl can also affect a person even if they don’t ingest it directly. In Florida, two people went into “respiratory arrest because of their exposure [to fentanyl, which was laced in cocaine] from performing mouth-to-mouth resuscitation” on two people that were unconscious as a result of fentanyl overdoses, according to a New York Times article titled “West Point Cadets Overdose During Spring Break in Florida, Officials Say.”

However, the most common way to access fentanyl, intentionally or not, is through buying counterfeit pills over social media labeled as Oxycodone or OxyContin – steroids. Fentanyl has no taste, smell, or color, and because of its cheapness and strength, it is often added to drugs to make them stronger and inexpensive.

In a perfect world, drugs and overdoses would be much less prevalent in adolescents, but people can promote harm reduction measures against overdose such as using fentanyl test strips, using smaller amounts of drugs that may contain fentanyl, not using them alone or keeping naloxone nearby. Naloxone can be bought as Narcan nasal spray over-the-counter at many drugstores in Lincoln and can also be obtained free from public health advocacy groups such as StopOverdoseNebraska. Narcan can be administered to oneself or others, but it is not a replacement for emergency care. important

If you notice someone exhibiting the signs of an overdose (blue lips or skin, small pupils, no response to movement or noises, choking or gurgling sounds, irregular or stopped breathing and/or a slow heartbeat), call 911 immediately, then administer naloxone if it’s available.

Additionally, it is critical to try to keep the person awake, lay them on their side (choking prevention), and stay with them until help arrives. The Good Samaritan Law in Nebraska does prevent minors from receiving a Minor in Possession when they call 911 for a suspected overdose, so calling 911 in a situation of overdose won’t put the caller in trouble.

Overall, using drugs as a minor is a criminal offense, but it’s also important to prevent overdoses and deaths of those who do use drugs for whatever reason. By being educated on how to prevent overdoses and fentanyl poisonings, how to recognize an overdose and how to assist in case of an overdose, you can play a part in keeping your peers safe.